Maryland, 2018Hail and Damaging Winds in Maryland, August 13, 2018
August 13, 2018 · NWS LWX · 12 events in 5 counties and zones
An upper level low pressure system combined with high amounts of moisture and instability to produce thunderstorms. A few storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system combined with high amounts of moisture and instability to produce thunderstorms. A few storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 1:48 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 13, 1:48 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
248 PM EDT Mon Aug 13 2018
.SYNOPSIS...
An upper level low over the lower Ohio Valley will drift east
across southern Pennsylvania through tonight then lift northeast
and away from the region Tuesday. Upper level ridging will then
build over the area Wednesday. A cold front will approach from
the west toward the end of the work week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Latest surface analysis depicts a low pressure along the Jersey
shore, with a slow moving front extending northeast and
southwest from the low near the coastline. Weak high pressure
dominates the Great Lakes. Aloft, a closed low is centered near
Pittsburgh, with a vort max rotating around the base in southern
West Virginia/southwestern Virginia.
While the surface system has passed east, warm and humid air
mass remains in place with ample PW's above 1.5 inches, and cold
core aloft with forcing from the approaching vort max should
provide more than enough lift for numerous showers and
thunderstorms as we head into the evening, aided by surface
heating. Shear is significantly less than what was available on
Sunday, so do not expect the kind of severe weather we had
yesterday, but isolated pulse storms could produce damaging
winds. Bigger threat appears to be flooding from heavy rain,
given that storms should be moving more slowly overall, even if
they are weaker. Flash flood watch was expanded once and might
get expanded again, and runs through 10 PM.
As the primary forcing mechanism for starting updrafts is
insolation, and that will of course end at sunset, expect storms
to dwindle quickly after 8 PM. In addition, the supporting vort
max will also be clearing the region by midnight. Thus, 10 PM
seems like a reasonable end time for the watch and have
maintained it as inherited. Its possible some storms could
linger in parts of MD a little later, but overall it should be
winding down by 10 PM.
Overnight, some clearing should promote patchy fog development,
especially across interior valleys. Lows will be mostly in the
60s.
After patchy fog dissipates Tuesday morning, the weather should
be tranquil CWA-wide for a time. However, lingering moisture and
forcing from the by now departing upper low will likely
instigate a few stray showers and t-storms in the
afternoon/evening, most likely over MD but possibly extending
into VA/WV. Highs will again be in the 80s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Upper low will continue pulling away Tuesday night and Wednesday
as ridge builds in aloft. Any storms should die quickly Tuesday
night, though patchy fog is again a concern late at night into
early Wednesday. Otherwise, Wednesday is very likely the nicest
day since last week, with high pressure, dry conditions and
sunshine. It won't last long, however, as the next system will
approach quickly from the west. Right now it is more likely to
stay dry Wednesday night, but some clouds will start moving in,
and a stray shower or t-storm in the far west cannot be
competely ruled out. Highs will warm a bit under the ridge
Wednesday, with highs approaching 90, while lows in the 60s
Tuesday nights will linger closer to 70 Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Ridging will be in control on Thursday allowing for a dry start
of the day with southerly flow over our area. Moisture
advection and terrain circulations may allow for some showers
and thunderstorms to develop west of the Blue Ridge. High
temperatures to be in the upper 80s to the low 90s over our
region. A cold front will be approaching on Friday, therefore an
increase in the chance of showers and thunderstorms. The slow
moving front is expected to move across late on Friday, and high
temperatures are expected to be similar to Thursday's. The
front will stall near or over us through the weekend, which will
continue the chance of showers and thunderstorms over our area.
Front may lift as a warm front on Monday, continuing the chance
of showers and thunderstorms into Monday.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers and t-storms associated with the upper low
over the region are the main concern through this evening.
Reduced cigs/vis in heavy rain biggest concern, but isolated
gusty winds to 40 knots are not out of the question in a
stronger storm. Late tonight, patchy fog reducing vis to IFR is
possible, with greatest risk at MRB/CHO, but some risk exists at
IAD and BWI. After fog breaks, VFR should prevail on Tuesday,
though a few isolated showers/t-storms may redevelop during the
afternoon/evening. Generally VFR later Tuesday night and
Wednesday, though could still be a little patchy fog late
Tuesday night MRB/CHO.
VFR conditions are expected for Thursday and part of Friday
with a ridge in control. Periods of sub-VFR conditions are
possible late on Friday and Saturday for possible showers and
thunderstorms due to a frontal boundary.
&&
.MARINE...
Sub-SCA winds expected through Wednesday outside of
thunderstorms. Main threat window for storms is this
afternoon/evening, with a lower risk Tuesday afternoon/evening.
No storms expected Wednesday.
Wind gusts are expected to remain below SCA conditions Thursday
and into Friday with a ridge in control. Showers and
thunderstorms may return on Friday into Saturday due to a front.
Breezy conditions possible on Friday but uncertain as to if the
small craft criteria will be reached.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 10 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ003>006-
011-013-014-501>508.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ027-028-
030-031-053-054-505-506.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ050>053-
055-501>504.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...IMR/RCM
MARINE...IMR/RCMHazardous weather outlook, Aug 13, 12:08 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
108 PM EDT Mon Aug 13 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141715-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
108 PM EDT Mon Aug 13 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Thunderstorms this afternoon and evening may produce heavy rain
and flash flooding. The greatest risk is across northern and
central Maryland, the District of Columbia, and extreme
northeastern Virginia, where a Flash Flood Watch is in effect
until 10 PM tonight.
Thunderstorms this afternoon and evening may also produce isolated
damage due to strong winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should report hazardous weather via standard operating
procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-141715-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
108 PM EDT Mon Aug 13 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Thunderstorms this afternoon and evening may produce heavy rain
and flash flooding. The greatest risk is across northern and
western Maryland, eastern West Virginia, and northwestern
Virginia, where a Flash Flood Watch is in effect until 10 PM
tonight.
Thunderstorms this afternoon and evening may also produce isolated
instances of damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should report hazardous weather via standard operating
procedures.
In the hours before
Local storm report, Aug 13, 3:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 4 SSE CLIFTON 38.73N 77.36W
08/13/2018 FAIRFAX VA 911 CALL CENTER
TREE DOWN IN THE 11900 BLOCK OF HENDERSON ROAD.
&&
EVENT NUMBER LWX1801616
DHLocal storm report, Aug 13, 3:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL BURKE 38.78N 77.27W
08/13/2018 M1.00 INCH FAIRFAX VA BROADCAST MEDIA
QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1801617
DHLocal storm report, Aug 13, 3:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
448 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM MARINE TSTM WIND 1 NNW EASTPORT 38.99N 76.49W
08/13/2018 M39 MPH ANNE ARUNDEL MD ASOS
&&
EVENT NUMBER LWX1801618
DHLocal storm report, Aug 13, 3:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
454 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG ARLINGTON 38.88N 77.10W
08/13/2018 ARLINGTON VA 911 CALL CENTER
5 REPORTS OF TREES DOWN THROUGHOUT ARLINGTON.
&&
EVENT NUMBER LWX1801619
DHLocal storm report, Aug 13, 3:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM MARINE TSTM WIND REAGAN NATIONAL ARPT 38.85N 77.03W
08/13/2018 M51 MPH ARLINGTON VA ASOS
&&
EVENT NUMBER LWX1801620
SMZLocal storm report, Aug 13, 3:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL BURKE 38.78N 77.27W
08/13/2018 E1.50 INCH FAIRFAX VA BROADCAST MEDIA
PING PONG BALL SIZE HAIL
&&
EVENT NUMBER LWX1801621
DHThunderstorm Wind, Prince George'S
- When
- August 13, 4:00 PM EST
- Where
- Prince George'S County, 0.88 mi SW of University Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.960, -76.990
A tree was blown down in the 5300 block of Eastern Avenue Northeast.
Thunderstorm Wind, Prince George'S
- When
- August 13, 4:07 PM EST
- Where
- Prince George'S County, Branchville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.000, -76.930
Numerous trees were blown down in the College Park area. The worst of the damage was concentrated near the intersection of Rhode Island Avenue and MD Route 193.
Hail, Prince George'S
- When
- August 13, 4:12 PM EST
- Where
- Prince George'S County, 0.69 mi N of Branchville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.010, -76.930
Hail up to the size of quarters fell at this location.
Thunderstorm Wind, Howard
- When
- August 13, 4:26 PM EST
- Where
- Howard County, 1.38 mi S of Oakland Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.200, -76.850
A tree was blown down on Setting Star Road near Sandchain Road.
Thunderstorm Wind, Howard
- When
- August 13, 4:46 PM EST
- Where
- Howard County, 0.87 mi SE of Elkridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.210, -76.710
A tree was blown down on Race Road near Church Avenue.
Thunderstorm Wind, Anne Arundel
- When
- August 13, 4:53 PM EST
- Where
- Anne Arundel County, 1.48 mi NNE of Benfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.100, -76.610
A tree was blown down on Rustling Oak Drive near Shipleys Choice Club.
Hail, Baltimore
- When
- August 13, 5:03 PM EST
- Where
- Baltimore County, Perry Hall
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.420, -76.470
Quarter sized hail fell at this location.
Thunderstorm Wind, Baltimore
- When
- August 13, 5:25 PM EST
- Where
- Baltimore County, 0.87 mi SW of Perry Hall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.410, -76.480
Several trees and wires were blown down in the Kingsville and Perry Hall area.
Thunderstorm Wind, Baltimore
- When
- August 13, 5:35 PM EST
- Where
- Baltimore County, Bradshaw
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.420, -76.380
A tree was blown down onto a vehicle.
Thunderstorm Wind, Harford
- When
- August 13, 5:38 PM EST
- Where
- Harford County, Joppa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.430, -76.370
A tree was blown down across the roadway near the intersection of Gunpowder Ridge Road and Loganwood Court.
Thunderstorm Wind, Harford
- When
- August 13, 5:54 PM EST
- Where
- Harford County, 1.07 mi E of Glenwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.520, -76.310
A tree was blown down onto wires in the 700 block of King Factory Road.
Thunderstorm Wind, Harford
- When
- August 13, 6:05 PM EST
- Where
- Harford County, 1.27 mi ESE of Ady
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.620, -76.310
Several trees were blown down into the roadway in the 2900 block of Sandy Hook Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, August 13 to 14, 2018$842,000 · 14 events
- Flash Flooding in New York, August 13, 2018$100,000 · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 13, 201852 kt wind · 29 events
- Flash Flood in Arizona, August 13, 2018$30,000 · 1 event
- Flash Flooding and Flooding in Kansas, August 13 to 14, 20181 injured · $5,000 · 14 events
- Flash Flood and Flood in Pennsylvania, August 13, 20181 injured · $6,000 · 1 in hail · 11 events
- Dense Fog in Virginia, August 13, 201815 events
- Flash Flooding and Flooding in Maryland, August 13, 201813 events
- Hail and Damaging Winds in Virginia, August 13, 2018$1,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Virginia, August 13, 20181.5 in hail · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 201810 events
- Dense Fog in West Virginia, August 13, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775101, 775102, 775099, 775103, 775104, 775105, 775100, 775106, 775108, 775109, 775110, 775111.